Yesterday the FDA announced that it would be adding a new warning to Cephalon Inc.’s excessive sleepiness and narcolepsy medication, Provigil, for risk of developing a serious skin rash and psychiatric symptoms. This is the second FDA warning for a Cephalon drug in as many months. Last month “Dear Doctor” letters were sent out regarding the powerful painkiller, Fentora, and its link to four deaths through off-label usage. Provigil is one of Cephalon’s top selling drugs with almost $415 million in the first half of 2007.
The revised labeling updates safety information to include warnings regarding serious rash, including Stevens-Johnson Syndrome (SJS) and hypersensitivity reactions, and psychiatric symptoms. Rare cases of serious or life-threatening rash, including Toxic Epidermal Necrolysis, and Drug Rash with Eosinophilia and Systemic Symptoms have been reported in adults and children in worldwide postmarketing experience. Angioedema and multi-organ hypersensitivity reactions have also been reported in postmarketing experience.
If any symptoms of a rash appear patients should immediately discontinue use of Provigil and consult their physician for more information. There is also a risk of psychiatric events associated with this drug, including anxiety, mania, hallucinations, and suicidal ideation. The FDA warns that doctors should be aware of these risks and exercise extreme caution when prescribing Provigil to patients with a history of mental illness.
For more information on this subject, please refer to the section on Drugs, Medical Devices, and Implants.